Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 27, NWS San Diego, CA

February 22, 20054 counties in California

NWS San Diego, CA issued this flash flood warning at Feb 22, 2005, 5:30 PM PST for 4 counties in California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 5:30 PM PST (01:30 UTC)
Expired
Feb 22, 2005, 7:30 PM PST
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 41 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 230134
FFWSGX
CAC059-065-071-073-230330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 PM PST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...TEMECULA...RUBIDOUX...RIVERSIDE...
  PERRIS...NORCO...MORENO VALLEY...LAKE ELSINORE...HEMET...CORONA...
  BANNING
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...FOREST FALLS...YUCAIPA...UPLAND...SAN
  BERNARDINO...RIALTO...REDLANDS...RANCHO CUCAMONGA...ONTARIO...
  MONTCLAIR...HIGHLAND...FONTANA...COLTON...CHINO HILLS...CHINO
  ORANGE COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...YORBA LINDA...WESTMINSTER...TUSTIN
  FOOTHILLS...TUSTIN...STANTON...SANTA ANA...SAN JUAN CAPISTRANO...
  PLACENTIA...ORANGE...MISSION VIEJO...LAGUNA NIGUEL...LAGUNA
  HILLS...IRVINE...GARDEN GROVE...FULLERTON...FOUNTAIN VALLEY...EL
  TORO...CYPRESS...COSTA MESA...BREA...ANAHEIM
  SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...VISTA...SPRING VALLEY...SANTEE...SAN
  MARCOS...SAN DIEGO...POWAY...OCEANSIDE...NATIONAL CITY...LEMON
  GROVE...LAKESIDE...LA MESA...FALLBROOK...ESCONDIDO...ENCINITAS...EL
  CAJON...CHULA VISTA...CARLSBAD

* UNTIL 730 PM PST

* AT 525 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AREAS OF VERY HEAVY RAIN OVER THE MOUNTAINS AND WEST TO THE COAST. 
  ANOTHER BAND OF HEAVY RAIN WAS MOVING NORTH INTO THE AREA. ISOLATED 
  STRONG THUNDERSTORMS WITH HEAVY RAIN WERE ALSO DEVELOPING OVER SAN 
  DIEGO COUNTY AND OVER THE COASTAL WATERS. THE SHOWERS WERE MOVING 
  NORTHEAST AT 25 MPH. 

* HEAVY RAIN RATES NEAR 1/2 INCH AND UP TO 1 INCH OF RAIN PER HOUR   
  ARE POSSIBLE AND WILL PRODUCE FLASH FLOODING THROUGH 730 PM. 

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.


LAT...LON 3378 11810 3339 11752 3304 11728 3256 11711
      3261 11640 3369 11659 3432 11683 3428 11762
      3399 11780

$$

WHITLOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 2:05 PM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 22, 2:05 PM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 PM PST TUE FEB 22 2005

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL BRING MORE RAIN AND
THUNDERSTORMS THROUGH THIS EVENING AND OVERNIGHT TONIGHT.
WATERSPOUTS AND BRIEF TORNADOES WILL BE POSSIBLE IN THE STRONGEST
STORMS...ALONG WITH HAIL AND VERY HEAVY RAIN. SHOWERS WILL CONTINUE
THROUGH WEDNESDAY BEFORE THE UPPER LOW MOVES EAST INTO ARIZONA
THURSDAY. THE WEATHER LOOKS MOSTLY DRY FRIDAY THROUGH SUNDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

TORNADO WATCH ISSUED AFTER COORDINATION WITH STORM PREDICTION CENTER
AND OXNARD OFFICE. INSOLATION ALONG THE COASTAL AREAS HAS ADDED TO
DESTABILIZATION WITH CAPE VALUES NOW OVER 1000 J.KG. 12Z NKX
SOUNDING SHOWED A LIFTED INDEX OF -3.2 AT 12 AND MSAS SURFACE
COMPUTED LI AT 21Z WAS -5.0 OVER THE OUTER WATERS. 500 MB TEMPS WERE
-23C WHICH IS 5 DEGREES COLDER THAN MONDAY MORNING.

FUNNEL CLOUDS WERE REPORTED IN SAN DIEGO AND ORANGE COUNTIES AROUND
11 AM THIS MORNING. AT 1 PM CONVECTIVE CELLS OFF THE COAST MOVING
RAPIDLY NORTHEAST. RADAR SRM VELOCITY SHOWED LOW AND MID LEVEL
CIRCULATION SIGNATURES SO THERE IS A REAL THREAT FOR
WATERSPOUTS...FUNNEL CLOUDS AND BRIEF TORNADOES. BEST CHANCE FOR
FUNNELS WILL BE WITH ANY RIGHT MOVERS...I.E. CELLS MOVING MORE EAST
THAN NORTH.

AT 21Z THE CONVECTIVE CLOUDS TOPS WERE -45C IN AN EXPANDING LINE
EXTENDING SOUTHWARD FROM ORANGE COUNTY ACROSS THE COASTAL WATERS.
DIFFLUENT FLOW AHEAD OF A STRONG SHORTWAVE ALONG WITH FAVORABLE LFQ
90 KT JET AT 300 MB WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE
THROUGHOUT THE EVENING. COLD AIR ALOFT WILL INCREASE THE CHANCES FOR
LARGE HAIL.

HEAVY RAIN RATES FROM 1/2 TO 3/4 OF AN INCH PER HOUR ARE LIKELY WITH
THIS LINE OF STORMS AS IT MOVES INLAND INCREASING THE CHANCES FOR
HEAVY RAIN RATES...FLOODING AND MUDSLIDES THROUGH THE NIGHT.

LINGERING MOISTURE WILL KEEP THE THREAT FOR SHOWERS GOING THROUGH
WEDNESDAY. THURSDAY MORNING THE UPPER LOW WILL BE OVER WESTERN AZ
BUT WITHOUT ANY STRONG RIDGING OR LOW LEVEL DRY AIR ADVECTION...LOW
LEVEL MOISTURE WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK.
WRAP AROUND MOISTURE IN THE NE FLOW AROUND THE LOW COULD THREATEN
THE EASTERN SLOPES OF THE MOUNTAINS WITH SHOWERS THURSDAY AND
FRIDAY.

OVER THE WEEKEND...A WEAK TROUGH AND A DEEP MOIST LAYER WILL PERSIST
OVER THE SOUTHWEST SATURDAY GIVING WAY TO A VERY WEAK RIDGE SUNDAY.
SO MOST OF THE WEEKEND LOOKS DRY.

THE LONG RANGE MODELS ARE PROJECTING ANOTHER DEEP TROUGH TO FORM
OVER THE PACIFIC NEXT WEEK WITH THE POTENTIAL FOR MORE RAIN IN
SOUTHERN CALIFORNIA BY MIDWEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

TORNADO WATCH UNTIL 6 PM TODAY...
SEE LAXSPSSGX.

FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT
UNTIL WEDNESDAY MORNING FOR ALL OF SOUTHWEST CALIFORNIA...
SEE LAXFFASGX...LAXFLSSGX.

WINTER STORM WARNING REMAINS IN EFFECT
UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET
FOR SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS...
SEE LAXWSWSGX.

SNOW ADVISORY REMAINS IN EFFECT
UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET
FOR SAN DIEGO COUNTY MOUNTAINS...
SEE LAXWSWSGX.

HIGH SURF ADVISORY REMAINS IN EFFECT
UNTIL 2 PM WEDNESDAY
FOR ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS...
SEE LAXCFWSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS
CONTINUES THROUGH WEDNESDAY MORNING
FOR THE COASTAL WATERS...
SEE LAXMWSSGX.

&&

MOEDE
Hazardous weather outlook, Feb 22, 2:00 PM PST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK ...UPDATED...
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST TUE FEB 22 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
200 PM PST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF POINT CONCEPTION
WILL CONTINUE TO SEND SHOWERS AND MOUNTAINS SNOW OVER THE AREA TODAY
INTO THURSDAY. RAIN WILL BE HEAVY AT TIMES WITH ISOLATED
THUNDERSTORMS AND POSSIBLE FLOODING. SEVERE THUNDERSTORMS AND A FEW
TORNADOES ARE POSSIBLE THROUGH EARLY EVENING.

A LARGE SWELL OVER THE WATERS IS ALSO BEING CREATED BY THE STORM. A
BREAK IN THE WEATHER LOOKS LIKELY FRIDAY AND THIS WEEKEND...BUT YET
ANOTHER COLD UPPER LOW COULD BRING PERIODS OF HEAVY RAIN EARLY NEXT
WEEK.

.DAY ONE... TODAY THROUGH TONIGHT.

TORNADO WATCH UNTIL 6 PM TODAY...
SEE LAXSEL0.

FLOOD WATCH UNTIL WEDNESDAY MORNING...
SEE LAXFFASGX.

WINTER STORM WARNING UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...
SEE LAXWSWSGX.

SNOW ADVISORY UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN DIEGO
COUNTY MOUNTAINS...
SEE LAXWSWSGX.

HIGH SURF ADVISORY REMAINS UNTIL 2 PM WEDNESDAY...
SEE LAXCFWSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL
WATERS...
SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

THE CURRENT STORM CONTINUES WEDNESDAY INTO THURSDAY.MORE HEAVY RAIN
AND POSSIBLE FLOODING COULD START MONDAY OF NEXT WEEK DUE TO ANOTHER
PACIFIC STORM.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED
THIS AFTERNOON AND EARLY EVENING.

PURPURA

In the hours before

Local storm report, Feb 22, 12:24 PM PST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1224 PM PST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FUNNEL CLOUD     SAN DIEGO               32.72N 117.16W
02/22/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            FUNNEL CLOUD IN THE CLAREMONT AREA OF SAN DIEGO.

&&

HORTON
Local storm report, Feb 22, 12:30 PM PST, 5 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1230 PM PST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FUNNEL CLOUD     SAN DIEGO               32.72N 117.16W
02/22/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            FUNNEL CLOUD IN THE CLAREMONT AREA OF SAN DIEGO NEAR
            INTERSTATE 5 AND BALBOA AT 1041 AM AND DISSIPATED AT 1043
            AM.

&&

HORTON
Special weather statement, Feb 22, 2:30 PM PST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST TUE FEB 22 2005

CAZ042-043-048-050-230200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-

230 PM PST TUE FEB 22 2005

...A TORNADO WATCH CONINUES FOR COASTAL AREAS OF SOUTHWEST
CALIFORNIA AND THE ADJACENT COASTAL WATERS UNTIL 6 PM TODAY...

THIS TORNADO WATCH INCLUDES ORANGE COUNTY...THE INLAND EMPIRE...THE
COAST AND VALLEYS OF SAN DIEGO COUNTY...AND THE ORANGE AND SAN DIEGO
COUNTY COASTAL WATERS. THIS WATCH ALSO INCLUDES PORTIONS OF LOS
ANGELES...VENTURA...AND SANTA BARBARA COUNTIES AND THE ADJACENT
COASTAL WATERS.

AS OF 230 PM...NO TORNADOES OR SEVERE THUNDERSTORMS HAVE BEEN
REPORTED. HOWEVER...CONDITIONS REMAIN FAVORABLE THROUGH THE
REMAINDER OF THE AFTERNOON FOR SEVERE THUNDERSTORMS AND TORNADOES.
AREAS PARTICULARLY AT RISK ARE THE COASTAL AREAS OF SAN DIEGO AND
ORANGE COUNTY.

IF YOU SEE A TORNADO...OR IF A WARNING IS ISSUED...SEEK SHELTER ON
THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH
AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS
STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

MARTIN/PURPURA
Local storm report, Feb 22, 2:43 PM PST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
243 PM PST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     WATER SPOUT      10 W NEWPORT BEACH      33.61N 118.08W
02/22/2005                   XXX                XX   CO-OP OBSERVER

            LIFEGUARD REPORT

0240 PM     FUNNEL CLOUD     2 W DANA POINT          33.46N 117.73W
02/22/2005                   XXX                XX   CO-OP OBSERVER

            LIFEGUARD REPORT

&&

PURPURA
Local storm report, Feb 22, 3:22 PM PST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
322 PM PST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND GST     NEWPORT BEACH           33.61N 117.91W
02/22/2005  68 MPH           ORANGE             CA   TRAINED SPOTTER

            REPORTED BY LIFEGUARD

&&

PURPURA
Local storm report, Feb 22, 3:32 PM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
332 PM PST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND GST     NEWPORT BEACH           33.61N 117.91W
02/22/2005  68 MPH           ORANGE             CA   COUNTY OFFICIAL

            NEWPORT BEACH LIFEGUARDS REPORT.

&&

BND

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 4:12 PM PSTSpecial Marine WarningSGX33 min
Feb 23, 12:39 AM PSTFlash Flood WarningSGXSan Diego66 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.